Tornadoes · United States · Florida · 2018

EF0 tornado, Murdock, Florida, December 20, 2018

This EF0 tornado ran 1.0 miles across Charlotte County on December 20, 2018, touching down at 12:28 PM EST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 20, 2018
Touchdown
12:28 PM EST (17:28 UTC)
Lifted
12:30 PM EST (17:30 UTC)
On the ground
2 minutes
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Charlotte County
Touchdown point
27.007, -82.134
Lift-off point
27.021, -82.129
Record number
1812201128-01

What the Weather Service recorded

A strong cold front moved southeast through the eastern Gulf of Mexico and Florida Peninsula on the 20th, preceded by a squall line. The storms produced 4 tornadoes, and damaging wind gusts, in addition to strong gradient winds behind the front on the 21st. The strong onshore winds also produced coastal flooding along the coast and moderate to major beach erosion from Pinellas County to Lee County. .

Damage path provided by Charlotte County Emergency Management. A weather station on a public building near the end of the tornado path recorded a 75 mph wind gust and was used to determine the timing. There was roof damage to a business on Veterans Boulevard and trees and branches down along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 12:55 UTC and running to 19:43 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC02:00 UTCRip Currents StatementTBW
12:55 UTC19:43 UTCTornado WatchTBW
14:54 UTC16:45 UTCFlood AdvisoryTBW
16:21 UTC17:00 UTCSevere Thunderstorm WarningTBW
17:01 UTC17:45 UTCSevere Thunderstorm WarningTBW
18:00 UTC02:00 UTCHigh Surf AdvisoryTBW
18:21 UTC19:45 UTCFlood AdvisoryTBW
00:00 UTC23:00 UTCCoastal Flood StatementTBW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Dec 20, 8:01 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Dec 20, 8:01 AM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
801 AM EST Thu Dec 20 2018

.DISCUSSION...
Rain is in place across all but the extreme northern and
southern areas this morning. Winds are turning from the SE
to the south and are increasing and becoming gusty. Already
seeing some bowing/rotating segments with the line moving
onshore currently, and the big variable for today's storms
will again be the surface instability as to whether any of
that will make it down. All existing watches and warnings
will remain unchanged, but will also be adding a Tornado
Watch in through 21Z for Pinellas, Hillsborough, and Polk
counties southward through the area. Will get the updates
out for the watch shortly.

&&

.AVIATION...
Winds will continue to increase, become gusty, and turn to
the S through the late morning, then more SW for the
afternoon with periods of heavy rain causing MVFR to IFR
conditions or worse. Rains are currently just to the north
of the FMY/RSW terminals, but will be overspreading there
within an hour or two.

&&

.MARINE...
SCA will be becoming a Gale Warning at 10 am and a TOR watch
will be in place across the near shore waters through 21z/4
pm. Showers and thunderstorms will continue to move over the
waters through the day with winds turning to the south and
southwest through the day as well as increasing in speed to
Gale force. Seas will also be building through the day. Not
much change for the update except to put in the TOR watch
headline.

&&

.Preliminary Point Temps/PoPs...
TPA  74  59  64  50 / 100  60  70  20
FMY  78  63  68  53 / 100  60  40  10
GIF  76  59  65  47 / 100  50  50  10
SRQ  73  60  65  54 / 100  60  70  20
BKV  74  56  64  46 / 100  50  70  10
SPG  74  59  66  52 / 100  60  70  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning from 7 PM this evening to 1 PM EST
     Friday for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Pinellas.

     High Rip Current Risk through Saturday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Friday morning for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Sumter.

     High Surf Advisory from 1 PM this afternoon to 9 PM EST
     Saturday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 AM EST this morning for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

     Gale Warning until 10 PM EST Friday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...57/McMichael
DECISION SUPPORT...69/Close
Hazardous weather outlook, Dec 20, 3:11 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
311 AM EST Thu Dec 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
311 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Tonight.

...THUNDERSTORM IMPACT...
Widespread showers and thunderstorms will continue through today,
with strong and possibly damaging winds, locally heavy rainfall,
and frequent lightning strikes expected. There is also a marginal
risk for severe storms, mainly from around the I-4 corridor
southward. Timing for the strongest storms is early this afternoon
through the evening.

...FLOOD IMPACT...
Locally heavy rainfall is expected through today and into the
first part of the evening. Forecast rainfall totals are generally
in the 3 to 4 inch range, but higher amounts are certainly
possible. Flooding of low-lying and poor-drainage areas as well as
minor flooding on certain roadways can be expected.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches.

...MARINE IMPACTS...
Hazardous conditions are expected over the eastern Gulf of Mexico
through at least Friday night. Strong southeast to south winds
today will shift west and northwest behind the cold front Thursday
night into Friday, strengthening to gale force. These strong winds
will produce very rough seas over the entire coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches through at least
Saturday.

...MARINE IMPACTS...
Gale force winds will be possible through Friday, with very
rough seas. Winds will begin to improve some on Saturday, but
wave heights will take longer to go down.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Carlisle

In the hours before

Local storm report, Dec 20, 11:04 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1104 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     MARINE HAIL      5 ESE FORT DESOTO PARK  27.60N 82.65W
12/20/2018  M46.00 INCH      GMZ830             FL   MESONET

            WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
            WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:06 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1106 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     MARINE TSTM WIND 5 ESE FORT DESOTO PARK  27.60N 82.65W
12/20/2018  M46.00 MPH       GMZ830             FL   MESONET

            WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
            WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:24 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1124 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     MARINE TSTM WIND 3 W FORT DESOTO PARK    27.61N 82.76W
12/20/2018  M42.00 MPH       GMZ853             FL   MESONET

            WEATHERFLOW SITE AT EGMONT CHANNEL REPORTED A 42 MPH WIND
            GUST.

1101 AM     TSTM WND GST     SARASOTA BRADENTON AIRP 27.40N 82.55W
12/20/2018  M45.00 MPH       MANATEE            FL   ASOS

            ASOS AT SARASOTA-BRADENTON REPORTED A 45 MPH WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:27 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1127 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 25 SW LONGBOAT KEY      27.16N 82.95W
12/20/2018  M45 MPH          GMZ873             FL   BUOY

            BUOY 42013 - C10 REPORTED A 45 MPH WIND GUST.

&&

CLOSE
Special weather statement, Dec 20, 11:42 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1142 AM EST Thu Dec 20 2018

FLZ052-201730-
Polk FL-
1142 AM EST Thu Dec 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1230 PM EST...

At 1142 AM EST, Doppler radar was tracking a strong thunderstorm over
Fussels Corner, or near Auburndale, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lakeland, Winter Haven, Haines City, Bartow, Auburndale, Fussels
Corner, Combee Settlement, Medulla, Jan Phyl Village, Lake Alfred,
Mulberry, Davenport, Eagle Lake, Polk City, Lake Hamilton, Winter
Haven Airport, Loughman, Inwood, Highland City and Cypress Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 400 PM EST for central
Florida.

LAT...LON 2781 8198 2806 8201 2836 8184 2836 8179
      2835 8179 2835 8166 2826 8166 2826 8155
      2820 8152 2814 8152 2814 8150 2812 8150
TIME...MOT...LOC 1642Z 214DEG 47KT 2805 8185

TBW
Local storm report, Dec 20, 11:47 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1147 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     MARINE TSTM WIND 4 WNW CLEARWATER        27.98N 82.83W
12/20/2018  M55.00 MPH       GMZ853             FL   C-MAN STATION

            CLEARWATER BEACH PIER REPORTED A 55 MPH WIND GUST.

1048 AM     MARINE TSTM WIND 1 WNW SARASOTA          27.34N 82.57W
12/20/2018  M50.00 MPH       GMZ853             FL   MESONET

            WEATHERFLOW SITE AT SARASOTA BAY MARKER 17 REPORTED A 50
            MPH WIND GUST.

1130 AM     TSTM WND GST     ESE LACOOCHEE           27.96N 81.95W
12/20/2018  M48.00 MPH       POLK               FL   MESONET

            PEAK GUST OF 48 MPH IN LAKELAND HIGHLANDS.

&&

NORMAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

5.5 hours before the tornado, 81 km from the path. December 20, 2018.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 620 joules per kilogram, CIN -264, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-12-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 318 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-264 J/kg
Surface CAPE
539 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Tampa Bay, FL (KTBW), 00:00Z

6.5 hours after it, 81 km from the path. December 21, 2018.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69969, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2018-12-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 210 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69969 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Punta Gorda (PGD), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:30 UTC180° 24 kt1007.5
15:35 UTC180° 25 kt1007.5
15:40 UTC180° 22 kt1007.5
15:45 UTC180° 22 kt1007.5
15:50 UTC180° 21 kt1007.1
15:53 UTC7770180° 25 kt321007.1
15:55 UTC180° 22 kt1007.1
16:00 UTC180° 25 kt1007.1
16:05 UTC180° 25 kt1006.8
16:10 UTC180° 22 kt1006.8
16:15 UTC180° 27 kt1006.8
16:20 UTC190° 27 kt1007.1
16:25 UTC180° 28 kt1007.1
16:30 UTC190° 23 kt1007.1
16:35 UTC190° 22 kt1007.1
16:40 UTC 26 kt1007.1
16:45 UTC 21 kt1007.1
16:50 UTC78.869.8190° 28 kt371006.8
16:53 UTC7869190° 26 kt371006.8
16:55 UTC 24 kt1006.8
17:00 UTC180° 26 kt1006.8
17:05 UTC190° 24 kt1006.4
17:08 UTC7870190° 27 kt361006.4VCTS
17:10 UTC190° 28 kt1006.4
17:15 UTC190° 25 kt1006.4
17:20 UTC 1006.1
17:25 UTC 18 kt1007.1
17:28 UTC7265280° 11 kt381007.1
17:30 UTC280° 19 kt1007.1
17:31 UTC6863280° 21 kt361007.1HZ
17:33 UTC6762280° 19 kt271007.5RA
17:35 UTC280° 18 kt1007.5+RA
17:40 UTC 18 kt1007.8+RA
17:42 UTC6462300° 16 kt271007.8VCTS +RA BR
17:44 UTC6462310° 17 kt271007.8+TSRA BR
17:45 UTC 16 kt1007.8+RA BR
17:46 UTC6462310° 15 kt271007.8+TSRA BR
17:50 UTC310° 16 kt1007.5+RA BR
17:53 UTC6462300° 13 kt221007.8+TSRA BR
17:55 UTC300° 16 kt+RA BR
17:56 UTC6462300° 15 kt221007.5TSRA BR
18:00 UTC300° 16 kt1007.1+RA BR
18:01 UTC6461300° 16 kt261007.5+TSRA BR
18:05 UTC6461300° 16 kt261007.5+RA BR
18:10 UTC300° 15 kt201007.5+RA BR
18:12 UTC6461300° 14 kt1007.5VCTS +RA BR
18:15 UTC300° 13 kt1007.5+RA BR
18:20 UTC310° 12 kt1007.5+RA BR
18:24 UTC6461300° 10 kt1007.5RA BR
18:25 UTC310° 9 kt1007.5RA BR
18:30 UTC300° 10 kt1007.8RA BR
18:35 UTC300° 7 kt1007.5RA BR
18:40 UTC300° 6 kt1007.5RA BR
18:45 UTC300° 5 kt1007.1RA BR
18:50 UTC300° 4 kt1007.1RA BR
18:53 UTC6462310° 3 kt1007.1RA BR
18:55 UTC300° 3 kt1006.8RA BR
19:00 UTC310° 3 kt1006.8RA BR
19:05 UTC0° 0 kt1006.8RA BR
19:10 UTC270° 4 kt1006.4RA BR
19:12 UTC6462300° 4 kt1006.4RA BR
19:15 UTC300° 4 kt1006.4RA BR
19:20 UTC290° 3 kt1006.1RA BR
19:25 UTC0° 0 kt1006.1-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tampa radar (KTBW), 81 km away, was scanning. The volume nearest the touchdown began at 17:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:01 UTCTSTM WND GST 45Sarasota Bradenton AirpManatee, FLASOS AT SARASOTA-BRADENTON REPORTED A 45 MPH WIND GUST.
16:04 UTCTSTM WND DMG4 S SarasotaSarasota, FLPUBLIC RELAYED VIA SOCIAL MEDIA A TREE BLOCKING ROADWAY ON MIDNIGHT PASS ROAD NEAR HIDDEN HARBOR WAY IN SIESTA KEY. TIME IS RADAR ESTIMATED.
17:15 UTCTSTM WND GST 492 Nw Port CharlotteCharlotte, FLPEAK GUST OF 49MPH AT MESONET SITE.
17:15 UTCTORNADO1 Nw Port CharlotteCharlotte, FLDELAYED...ROOF DAMAGE TO BUSINESS ON VETERANS BLVD AND TREES DOWN FROM A F0 TORNADO IN PORT CHARLOTTE.
17:58 UTCTSTM WND GST 492 Ene Fort MyersLee, FLPEAK WIND GUST OF 49MPH AT MESONET SITE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of December 20, 2018

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 208:32 AM ESTEF0Manatee, FL0.2125$30,000
December 208:45 AM ESTEF0Polk, FL0.875$5,000
December 209:14 AM ESTEF0Polk, FL0.1301$45,000
December 205:10 PM ESTEF0New Hanover, NC0.340$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.